Advertisement

Parkinsonism-Hyperpyrexia Syndrome in Parkinson’s Disease

  • Stewart A. Factor
  • Anthony Santiago
Part of the Current Clinical Neurology book series (CCNEU)

Abstract

A 44-year-old right-handed man with a 14-year history of Parkinson’s disease (PD) presented to the emergency department with an acute onset of fever, confusion, rapidly progressive difficulty with ambulation, and dysphagia. He presented initially in 1987 with left upper limb tremor and slowness. Work-up for secondary parkinsonism was unrevealing, and treatment was initiated first with anticholinergic agents and then levodopa. By 1991, he had developed bilateral symptoms and signs. Motor fluctuations and complications emerged within 5 years of onset, with considerable anxiety and behavioral problems as well. He required high doses of dopaminergic agents for the last 8 years.

Keywords

Deep Brain Stimulation Multiple System Atrophy Neuroleptic Malignant Syndrome Motor Fluctuation Dopaminergic Medication 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Delay J, Pichot P, Lemperiere T, et al. Un neuroleptique majeur non-phenothiazinique et non-reserpinique, l’haloperiol, dans le traitment des psychosis. Annales Medicopsychologiques 1960;118:145–142.Google Scholar
  2. 2.
    Delay J, Denicker P. Drug induced extrapyramidal syndromes. In: Vinken PJ, Bruyun GW, eds. Handbook of Clinical Neurology Amsterdam, North Holland: 1968;258–259.Google Scholar
  3. 3.
    Factor SA, Singer C. Neuroleptic malignant syndrome. In: Lang AE and Weiner WJ, eds. Drug-induced Movement Disorders. Futura, Mount Kisco, NY: 1992;199–230.Google Scholar
  4. 4.
    Caroff SN. The neuroleptic malignant syndrome. J Clin Psychiatry 1980;41:79–82.PubMedGoogle Scholar
  5. 5.
    Shalev A, Munitz H. The neuroleptic malignant syndrome: agent and host interaction. Acta Psychiatr Scand 1986;73:337–347.PubMedCrossRefGoogle Scholar
  6. 6.
    Rosebush P, Stewart T. A prospective analysis of 24 episodes of neuroleptic malignant syndrome. Am J Psychiatry 1989;146:717–725.PubMedGoogle Scholar
  7. 7.
    Kurlan R, Hamill R, Shoulson I. Neuroleptic malignant syndrome. Clin Neuropharmacol 1984;7:109–120.PubMedCrossRefGoogle Scholar
  8. 8.
    Mueller PS. Diagnosis and treatment of neuroleptic malignant syndrome: a review. Neuroview 1987;3:1–5.Google Scholar
  9. 9.
    Burke RE, Fahn S, Mayuex R, et al. Neuroleptic malignant syndrome caused by dopamine-depleting drugs in a patient with Huntington’s disease. Neurology 1981;31:1022–1026.PubMedGoogle Scholar
  10. 10.
    Sternbach H. The serotonin syndrome. Am J Psychiatry 1991;148:705–713.PubMedGoogle Scholar
  11. 11.
    Kosten TR, Kleber HD. Rapid death during cocaine abuse: a variant of neuroleptic malignant syndrome. Am J Drug Alcohol Ab 1988;14:335–346.CrossRefGoogle Scholar
  12. 12.
    Toro M, Matsuda O, Mikizuich K, Sugano K. Neuroleptic malignant syndrome-like state following withdrawal of antiparkinsonian drugs. J Nerv Ment Dis 1981;169:324–327.CrossRefGoogle Scholar
  13. 13.
    Friedman JH, Feinberg SS, Feldman RG. A neuroleptic malignant like syndrome due to levodopa therapy withdrawal. JAMA 1985;254:2792–2795.PubMedCrossRefGoogle Scholar
  14. 14.
    Gordon PH, Frucht SJ. Neuroleptic malignant syndrome in advanced Parkinson’s disease. Mov Disord 2001;16:960–961.PubMedCrossRefGoogle Scholar
  15. 15.
    Pfeiffer RF, Sucha EL. “On-off“-induced lethal hyperthermia. Mov Disord 1989;4:338–341.PubMedCrossRefGoogle Scholar
  16. 16.
    Serrano-Duenos M. Neuroleptic malignant syndrome-like, or—dopaminergic malignant syndrome—due to levodopa therapy withdrawal, clinical features in 11 patients. Parkinsonism Relat Dis 2003;9:175–178.CrossRefGoogle Scholar
  17. 17.
    Keyser DL, Rodnitzky RL. Neuroleptic malignant syndrome in Parkinson’s disease after withdrawal of alteration of dopaminergic therapy. Arch Int Med 1991;151:794–796.CrossRefGoogle Scholar
  18. 18.
    Sechi GP, Tanda F, Mutani R. Fatal hyperpyrexia after withdrawal of levodopa. Neurology 1984;34:249–251.PubMedGoogle Scholar
  19. 19.
    Figá-Talamanca L, Gualandi C, DiMeo L, et al. Hyperthermia after discontinuance of levodopa and bromocriptine therapy: impaired dopamine receptors a possible cause. Neurology 1985;35:258–261.PubMedGoogle Scholar
  20. 20.
    Hirschorn KA, Greenberg HS. Successful treatment of levodopa induced myoclonus and levodopa withdrawal-induced neuroleptic malignant syndrome: a case report. Clin Neuropharmacol 1988;11:278–281.PubMedCrossRefGoogle Scholar
  21. 21.
    Mayeux R, Stern Y, Mulvey K, et al. Reappraisal of temporary levodopa withdrawal (“drug holiday”) in Parkinson’s disease. N Engl J Med 1985;313:724–728.PubMedCrossRefGoogle Scholar
  22. 22.
    Factor SA, Molho ES, Podskalny GD, Brown D. Parkinson’s Disease: drug-induced psychiatric states. Adv Neurol 1995;65:115–138.PubMedGoogle Scholar
  23. 23.
    Iwuagwa CU, Riley D, Bonomo RA. Neuroleptic malignant-like syndrome in an elderly patient caused by abrupt withdrawal of tolcapone, a catechol-o-methyltransferase inhibitor. Am J Med 2000;108:517–518.CrossRefGoogle Scholar
  24. 24.
    Cunningham MA, Darby DG, Donnan GA. Controlled-release delivery of L-dopa associated with nonfatal hyperthermia, rigidity and autonomic dysfunction. Neurology 1991;41:942–943.PubMedGoogle Scholar
  25. 25.
    Henderson VW, Wooten GF. Neuroleptic malignant syndrome: a pathogenetic role for dopamine receptor blockage? Neurology 1981;31:132–137.PubMedGoogle Scholar
  26. 26.
    Mizuta E, Yamasaki S, Nakatake M, Kuno S. Neuroleptic malignant syndrome in a Parkinsonian woman during the premenstrual period. Neurology 1993;43:1048–1049.PubMedGoogle Scholar
  27. 27.
    Cao L, Katz RH. Acute hypernatremia and neuroleptic malignant syndrome in Parkinson disease. Am J Med Sci 1999;318:67–68.PubMedCrossRefGoogle Scholar
  28. 28.
    The Deep Brain Stimulation For Parkinson’s Disease Study Group. Deep-Brain Stimulation of the subthalamic nucleus or the pars interna of the globus pallidus in Parkinson’s disease. N Engl J Med 2001;345:956–963.CrossRefGoogle Scholar
  29. 29.
    Vingerhoets FJG, Villemure JG, Temperli P, Pollo C, Pralong E, Ghika J. Subthalamic DBS replaces levodopa in Parkinson’s disease: two-year follow-up. Neurology 2002;58:396–401.PubMedGoogle Scholar
  30. 30.
    Kleiner-Fisman G, Saint-Cyr JA, Miyasaki J, Lozano A, Lang AE. Subthalamic DBS replaces levodopa in Parkinson’s disease (letter). Neurology 2002;59:1293–1294.PubMedGoogle Scholar
  31. 31.
    Sato Y, Asoh T, Metoki N, Satoh K. Efficacy of methylprednisolone pulse therapy on neuroleptic malignant syndrome in Parkinson’s disease. J Neurol Neurosurg Psychiatry 2003;74:574–576.PubMedCrossRefGoogle Scholar
  32. 32.
    Ueda M, Hamamoto M, Nagayama H, et al. Susceptibility to neuroleptic malignant syndrome in Parkinson’s disease. Neurology 1999;52:777–781.PubMedGoogle Scholar
  33. 33.
    Ueda M, Hamamoto M, Nagayama H, Okubo S, Amemiya S, Katayama Y. Biochemical alterations during medication withdrawal in Parkinson’s disease with and without neuroleptic malignant-like syndrome. J Neurol Neurosurg Psychiatry 2001;71:111–113.PubMedCrossRefGoogle Scholar
  34. 34.
    Kuno S, Komure O, Mizuta, Yamazaki S, Nishitani H. Neuroleptic malignant syndrome associated with withdrawal of antiparkinsonian drugs. In: Nagatsu T, Fisher A, Yoshida M, eds. Basic clinical and therapeutic aspects of Alzheimer’s and Parkinson’s disease, vol 2. Plenum, New York: 1990; 245–248.Google Scholar
  35. 35.
    Yamawaki Y, Ogawa N. Successful treatment of levodopa-induced neuroleptic malignant syndrome (NMS) and disseminated intravascular coagulation (DIC) in a patient with Parkinson’s disease. Intern Med 1992;31:1298–1302.PubMedCrossRefGoogle Scholar
  36. 36.
    Genis D. Neuroleptic malignant syndrome: impaired dopaminergic systems? Neurology 1985;35:1806.PubMedGoogle Scholar
  37. 37.
    Konagaya M, Goto Y, Matsuoka Y. Neuroleptic malignant syndrome-like condition in multiple system atrophy. J Neurol Neurosurg Psychiatry 1997;63:120–121. Letter.PubMedCrossRefGoogle Scholar
  38. 38.
    Friedman JH, Factor SA. Atypical antipsychotics in the treatment of drug-induced psychosis in Parkinson’s disease. Mov Disord 2000;15:201–211.PubMedCrossRefGoogle Scholar

Copyright information

© Humana Press Inc. 2005

Authors and Affiliations

  • Stewart A. Factor
    • 1
  • Anthony Santiago
    • 2
  1. 1.Movement Disorders Program, Department of NeurologyEmory UniversityAtlanta
  2. 2.Rockwood Clinic, PSSpokane

Personalised recommendations